Narcan: The Opiate Antidote

You can save a life!

You may have heard about it on the news or from a friend or family member. Narcan. What is it? What does it do? Is it safe? You’ve come to the right place. Somerset County Health Department is a local resource that provides information on opioid addiction, local treatment options and how a prescribed medication called Naloxone (Narcan) can save a life from drug overdose. Friends, family members, first responders other health related professions will all benefit from being prepared to respond to a drug overdose. The information provided below is meant to provide insight on drug addiction, available treatment and steps to take in the case of an opioid overdose.     

What is an Opioid Overdose?
Opioid overdose happens when a toxic amount of an opioid—alone or mixed with other opioid(s), drugs and/or substances-overwhelms the body’s ability to handle it. Many opioid-related overdoses result from mixing prescription painkillers or heroin with benzodiazepines (benzos), cocaine and/or alcohol. When the body experiences an overdose, it experiences respiratory failure due to lack of sufficient oxygen in the blood. Vital organs like the heart and brain start to fail which leads to unconsciousness, coma and potential death if not responded to in adequate time. 

What is Naloxone (Narcan)?
Naloxone, marketed under the trade name Narcan®, is a life-saving medication that can quickly restore the breathing of a person who has overdosed on heroin or prescription opioid pain medication like oxycodone, hydrocodone, morphine, fentanyl or methadone. When administered it reverses opioid overdose by restoring breathing in the body. There is no potential for abuse or getting high when administered and no negative effect on someone who hasn’t taken opioids. The side effects are minimal and rare and effects wear off in 30 – 90 minutes. The individual administering Narcan still needs to call 9-1-1 for emergency medical help. 

How does Narcan work?
Narcan works only on opioid overdoses, reversing them by blocking the receptors in the brain where opiates attach. Overdose victims usually resume breathing and awaken within minutes. Narcan is not a substitute for emergency medical care.

Recognizing the signs and symptoms of an opioid overdose

  • Loud snoring or gurgling noises
  • Body very limp
  • Unresponsive
  • Skin pale/gray, clammy
  • Lips/fingertips turn blue(ish)
  • Pulse slow or erratic
  • Breathing very slow, shallow, or not at all
  • Unconscious

Responding to an opioid overdose

  • Rouse and Stimulate
  • Call 9-1-1
  • Give Naloxone
  • Further resuscitation
  • Care for the person

New Inhaler Device makes it Easy for Family, Friends and Caregivers to Administer NaloxoneNew Inhaler Device makes it Easy for Family, Friends and Caregivers to Administer Naloxone

A new Narcan nasal spray makes it easier for family, friends and emergency responders to administer Narcan to save a life.  It comes down to seven easy steps:

  1. Remove NARCAN Nasal Spray from the box. Peel back the tab with the circle to open the NARCAN Nasal Spray
  2. Hold the NARCAN nasal spray with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle.
  3. Tilt the person’s head back and provide support under the neck with your hand. Gently insert the tip of the nozzle into one nostril, until your fingers on either side of the nozzle are against the bottom of the person’s nose.
  4. Press the plunger firmly to give the dose of NARCAN Nasal Spray. Remove the NARCAN Nasal Spray from the nostril after giving the dose.
  5. Allow 1-3 minutes for the naloxone to work and continue resuscitation as necessary.
  6. If breathing is not restored after 2-3 minutes, give another dose of naloxone. Continue resuscitation as necessary.
  7. Stay with the person and provide care as directed until medical help arrives.

Treatment is Available Locally

It’s not too late to get help! Medication Assisted Treatment is available in Somerset County for Maryland residents struggling with opioid addiction. Based on their individual needs, clients may select to receive Vivatrol or Suboxone in combination with psycho-social counseling. To receive more information, or to inquire about other treatment options, please contact the Somerset County Health Department at 443-523-1790

Resources

http://www.narcannasalspray.com/

http://www.drugs.com/pro/narcan.html

http://stopoverdose.org/faq.htm

http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm473505.htm

http://www.webmd.com/mental-health/addiction/drug-overdose-naloxone

http://naloxoneinfo.org/sites/default/files/Frequently%20Asked%20Questions-Naloxone_EN.pdf


View Full Site
Top